Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 257, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2003, 4:03 AM CDT for Hardin County, Story County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 4:03 AM CDT (09:03 UTC)
- Expired
- Aug 26, 2003, 4:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hardin County, IA, Story County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2110 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 260903
SVRDMX
IAC083-169-260930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
402 AM CDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HARDIN COUNTY IN CENTRAL IOWA
NORTHERN STORY COUNTY IN CENTRAL IOWA
* UNTIL 430 AM CDT
* AT 400 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM HUBBARD TO 5 MILES SOUTH OF
MCCALLSBURG...OR FROM 45 MILES EAST OF FORT DODGE TO 37 MILES NORTH
OF DES MOINES...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR ELDORA MUNICIPAL AIRPORT AROUND 415 AM AND
NEAR UNION AROUND 425 AM.
AT 355 AM...LAW ENFORCEMENT REPORTED TREES DOWN IN STORY CITY.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
LAT...LON 4233 9344 4218 9344 4206 9347 4205 9325
4220 9326 4221 9302 4236 9303
KINNEY
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 26, 3:00 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT TUE AUG 26 2003 MAIN FOCUS IS TIMING AND COVERAGE OF DVLPMNT WITH SECONDARY CONCERN TEMPS AND TIMING OIF FRONT. SHORT TERM MODELS IN GENERAL AGREEMENT WITH LT AFTN/EVENING DVLPMNT AS HIGH CONVECTIVE TEMPS REACHED LT IN DAY. IN DETAILS IS WHERE MODEL DIFFERENCES SHOWING UP. DYNAMICAL FIELDS STRONGER IN AVN THAN ETA THOUGH HOW MUCH IS FEEDBACK/REAL IS IN QUESTION. LOOK AT SOUNDINGS APPEAR ANY DVLPMNT WILL BEGIN EVELATED WITH DECENT POTENTIAL FOR DOWNBURST WINDS. MODELS IN GOOD AGREEMENT ON TIMING OF FNT THU NGT/FRI. HOWEVER HARD TO FORECAST WITH GREAT CERTAINY SINCE MOST SFC FEATURES WEAK AND NOT CLEARLY DEFINED OR FOCUSED FOR AID IN DVLPMNT/TIMING. SERIES OF S/W PASS THROUGH THE AREA WITH SOME PICKED OUT ON STLT ATTM. AS FNT BECOMES FOCUS OF DVLPMNT EXPECT SQUALL LINE DVLPMNT AHEAD OF FNT THURSDAY AFTN/EVENING WITH PSBLE ISOLATED SEVERE WEATHER PRODUCERS WITH MODERATE CAPE GOOD INSTABILITY AND DECENT SHEAR. CAPES 2000+ AHEAD OF FRONT WITH LI -4 TO -6. HAVE DISAPPOINTED WITH COVERAGE/AMOUNTS OF RAINFALL WITH LAST FRONT SO ETA QPF LKLY BETTER OF TWO THO SLOW MOVING STORMS IN AUGUST COULD PRODUCE ISOLATED AMOUNTS OF 2 INCHES. THOUGH TEMPS WILL BE HIGH HOW HIGH IS QUESTION AS AREAS THAT HAVE RECEIVED RAIN OVERNIGHT WILL LKLY BE SLIGHTLY LOWER THAN YESTERDAYAND AREAS THAN DID NOT NEAR YESTERDAYS TEMPS. LEANING TOWARD MAVS WITH ETA LKLY TOO HOT WITH UPPER 90S. PREVIOUS FORECAST LOOKS GOOD WITH SLOW COOL DOWN OVER NEXT SEVERAL DAYS AND GUIDANCE TEMPS WITH COMBO FWC/MAV GOOD. .DSM...NONE FORSTER
Hazardous weather outlook, Aug 25, 10:45 AM CDT, 17 hours 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1045 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL TONIGHT...MAINLY FOR AREAS NORTH OF POCAHONTAS...FORT DODGE AND WATERLOO. A COLD FRONT WILL DROP SOUTH INTO NORTHERN IOWA LATE THIS EVENING...PRODUCING SCATTERED THUNDERSTORMS. THESE STORMS WILL MOVE INTO EAST CENTRAL IOWA THROUGH TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL STALL OVER CENTRAL IOWA ALONG OR SOUTH OF HIGHWAY 30 TUESDAY...WITH A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY NIGHT ACROSS MAINLY THE EASTERN HALF OF CENTRAL IOWA. A HIGHER RISK OF THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR LATE WEDNESDAY NIGHT AND THURSDAY AS A MORE POTENT COLD FRONT DROPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN NORTHERN IOWA...AND MORE LIKELY WEDNESDAY NIGHT AND THURSDAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
In the hours before
Local storm report, Aug 25, 11:12 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 PM CDT MON AUG 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1003 PM 4 N BLOOMFIELD IA WIND DAMAGE
08/25/03 DAVIS POLE BARN BLOWN OVER AT
INTERSECTION OF HWY 63 AND
273. REPORTED BY STATE
TROOPER.
0930 PM 4 N BLOOMFIELD IA WIND DAMAGE
08/25/03 DAVIS BACK END OF SEMI LIFTED
OFF ROAD. JACKKNIFED ALONG
HIGHWAY 63. REPORTED BY
COUNTY SHERIFF.
0928 PM 4 W FLORIS IA 60 MPH TSTORM WIND
08/25/03 DAVIS ESTIMATED WINDS OVER 60
MPH. REPORTED BY TRAINED
SPOTTER.
0815 PM NEVADA IA WIND DAMAGE
08/25/03 STORY EIGHT INCH DIAMETER TREE
DOWN. REPORTED BY EMERGENCY
MANAGER.
0810 PM 4 S AGENCY IA WIND DAMAGE
08/25/03 WAPELLO SOME TREES DOWN. POWER
OUTAGES. REPORTED BY
TRAINED SPOTTER.
0807 PM 3 W LISCOMB IA 0.88 IN HAIL
08/25/03 MARSHALL DIME TO NICKEL SIZE HAIL.
REPORTED BY TRAINED
SPOTTER.
0757 PM 4 NE ST. ANTHONY IA 1.25 IN HAIL
08/25/03 MARSHALL REPORTED BY AMATEUR RADIO.
0754 PM 4 NE ST. ANTHONY IA 1.00 IN HAIL
08/25/03 MARSHALL REPORTED BY AMATEUR RADIO.
0752 PM 3 NE ST. ANTHONY IA 0.88 IN HAIL
08/25/03 MARSHALL REPORTED BY AMATEUR RADIO.
0745 PM 3 WNW CLEMONS IA 1.50 IN HAIL
08/25/03 MARSHALL REPORTED BY TRAINED
SPOTTER.
0735 PM 3 WNW CLEMONS IA 60 MPH TSTORM WIND
08/25/03 MARSHALL MEDIUM TO LARGE TREE LIMBS
DOWN. REPORTED BY TRAINED
SPOTTER.
0735 PM 5 WSW AGENCY IA WIND DAMAGE
08/25/03 WAPELLO ONE FOOT DIAMETER TREE
LIMBS DOWN. CORN LAID DOWN.
REPORTED BY TRAINED
SPOTTER.
0729 PM WOODWARD IA WIND DAMAGE
08/25/03 DALLAS 12 INCH DIAMETER OAK TREES
DOWN AT STATE SCHOOL. 8
INCH DIAMETER TREE BRANCH
DOWN ON STREET. REPORTED BY
AMATEUR RADIO.
0725 PM 3 SW NEVADA IA WIND DAMAGE
08/25/03 STORY THREE FOOT DIAMETER TREES
DOWNED NEAR 260TH ST AND
610TH AVE. REPORTED BY IOWA
STATE METEOROLOGY STUDENT.
0716 PM 2 SW NEVADA IA WIND DAMAGE
08/25/03 STORY TWO FOOT DIAMETER TREE
DOWN. REPORTED BY EMERGENCY
MANAGER.
0712 PM 1 N KELLEY IA WIND DAMAGE
08/25/03 STORY TWO TO THREE POWER POLES
SNAPPED. REPORTED BY STORM
SPOTTER.
0700 PM 1 ENE KELLEY IA WIND DAMAGE
08/25/03 STORY POWER POLE SNAPPED IN
HALF. REPORTED BY EMERGENCY
MANAGER.
0658 PM AMES MUNICIPAL AIRPORT IA 66 MPH TSTORM WIND
08/25/03 STORY REPORTED BY ASOS.
0656 PM AMES MUNICIPAL AIRPORT IA 59 MPH TSTORM WIND
08/25/03 STORY REPORTED BY ASOS.
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 41 min |
| Aug 25, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 34 min |
| Aug 25, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 28 min |
| Aug 25, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 7 min |
| Aug 25, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 44 min |
| Aug 25, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 36 min |
| Aug 25, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 66 min |
| Aug 25, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 44 min |
| Aug 25, 8:49 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 41 min |
| Aug 25, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 48 min |
| Aug 25, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 34 min |
| Aug 25, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 42 min |
| Aug 26, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.